Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sustiva and Fat Content in Meals
Apr 12, 2002

Hello there:

I have been on Sustiva & Combivir for a year-and-a-half now and am doing well on it with no side effects. The only real anoyance I have is in restricting my fat intake with Sustiva. I try to keep the grams of fat in my evening meal (which is when I take Sustiva) below 30g., but definitely notice if I eat more (a bit dizzy, and night sweats) - so... 1. Is it only Sustiva that has this reaction and 2. What is the time window of fat intake to affect the Sustiva? Would it be affected if I had a very high fat meal at noon, even if I took the Sustiva at 8p.m.?

Many thanks for your advice. This site is a true God-send for many of us and your heroic efforts at disseminating information are more appreciated than I can say.

Response from Ms. Fields-Gardner

Of the drug regimens you mention, efavirenz (Sustiva) is the only one that carries a clear warning about high fat meals. The reason for this warning is that a high fat meal eaten around the time you take efavirenz causes the drug to be better absorbed and increases the potential for side effects.

While a lunch more than 2 hours earlier should not affect the absorption of an evening dose of efavirenz, there is another reason to consider a lower fat diet: elevated blood lipids (triglycerides and cholesterol). If this is one of the problems you face, talk with your dietitian before dumping your lower fat diet. If you take lipid-lowering medication, you should know that they should generally be used to enhance and not replace a lower fat diet.


Previous
VITAMINS
Next
It hurts to sit

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement